Two decades ago it was widely known that ingesting this fruit juice with medications could cause dangerous side-effects, sometimes fatal. So, it is rather timely for me to refresh ourselves with this fact, especially when there are new reasons to avoid this fruit when combined with medications.
Grapefruit, a member of the Citrus family, has been shown to carry many health benefits: it is a rich source of Vitamin C and also contains bioflavonoids which have anti-cancer properties. However, when consumed with a large variety of medications, it has the ability to make the dosages taken, albeit correct, multiply to several times the usual amount in the bloodstream. Cases have been reported of a person on Lipitor or Cordarone dying due to an accumulation of this drug in the bloodstream.
The reason for this is that grapefruit gets metabolised in the liver by cytochrome P-450 3A4 enzyme , the same enzyme which also metabolises about half of the drugs consumed today. So when grapefruit keeps this enzyme busy, it is unable to metabolise drugs, causing its accumulation in the bloodstream. Depending on the drug, the person will experience a variety of side-effects due to the “overdose”.
The list of drugs which can be affected is numerous and includes anti-cholesterol medications as well as Viagra. See the list here.
Recently, it has also been discovered that consuming grape juice or even orange juice can affect the absorption of some drugs when taken by mouth, which is why I have always maintained that medications should be taken with just plain water. These drugs include popular ones like beta-blockers (like atenolol), antibiotics( like ciprofloxacin) and anti-cancer drugs (like etoposide). Read more here.
- Going, Going, Grapefruit! (maplewoodbootcamp.com)